Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Pittsburgh, PA

July 5, 2001Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2001, 1:08 PM EDT for Westmoreland County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 1:08 PM EDT (17:08 UTC)
Expired
Jul 5, 2001, 2:15 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

What was reported inside it

TimeReportWhereRemark
Jul 5, 1:45 PM EDTThunderstorm WindNew Alexandria, PAThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 051709
SVRPBZ

PAC129-051815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 215 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MUNICIPALITY OF
  MURRYSVILLE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...      
  DELMONT, EXPORT, NEW KENSINGTON...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAOIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:52 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 10:52 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EDT THU JUL 5 2001

FRONTAL BNDRY ACROSS NW PA ATTM WITH 88D SHOWING SOME PRECP
DVLPNG N OF PIT...ALONG/AHD OF IT.
MDLS SHOW UPPER LOW OVER SE CANADA SPINING GOOD SHRT/WV SEWD
ACROSS CWA THIS AFTN/EARLY TNGT AND WITH SRN SXNS ATTM WITH DWPNTS
IN MID-UPPER 60S  ALONG WITH AFTN HEATING  SHOULD FUEL STORMS.
CONCERN ABOUT OUTFLOW BNDRYS/LOW LVL MOSITURE BELT IN XTREME SRN
CNTYS WHERE EARLIER MDT-ISLD HEAVY RAINS FELL THIS MRNG AND ARE PRIMED
FOR RAPID RUNOFF WITH MORE STORMS DURING AFTN HRS. FFA THUS ISSUED
AND MAY HAVE TO BE EXTENDED THRU EVE LATER AS WX DVLPS DURG AFTN HRS.
RAISED TEMPS AND POPS FOR AFTN ALL ZONES. REST SAME.

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES
PAZ031>032.

WV...FLASH FLOOD WATCH UNTIL 400 PM EDT THURSDAY FOR ZOYNES WVZ004...
WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Jul 5, 8:24 AM EDT, 4 hours 44 minutes before
MDZ001-PAZ032-WVZ023-051430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING ACROSS THE REGION...

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING
ACCOMPANIED BY LOCALLY HEAVY RAINFALL.
SOME AREAS MAY RECEIVE UP TO AN INCH OF RAIN IN LESS THAN ONE HOUR.
BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS
ESPECIALLY IN SOUTHERN FAYETTE COUNTY IN WESTERN
PENNSYLVANIA...PRESTON COUNTY IN NORTHERN WEST VIRGINIA
AND GARRETT COUNTY IN MARYLAND. MOTORISTS TRAVELING ALONG INTERSTATE
68 SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS QUICKLY.

THESE STORMS WILL ALSO PRODUCE SMALL HAIL] AND GUSTY WINDS.
Special weather statement, Jul 5, 8:53 AM EDT, 4 hours 15 minutes before
WVZ022-023-051530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 AM EDT THU JUL 5 2001

...EXPECT SMALL STREAM RISES IN SOUTHERN MONONGALIA AND
   WESTERN PRESTON COUNTIES THIS MORNING...

LOCALLY HEAVY RAINFALL FROM STORMS THIS MORNING WILL RESULT
IN RISES OF SMALLER STREAMS.
IN SOUTHEAST MONONGALIA COUNTY AREAS TO BE AFFECTED ARE
RIDGEDALE...GUM SPRING...CLINTON FURNACE...AND DELLSLOW.
IN WESTERN PRESTON COUNTY AREAS TO BE AFFECTED ARE
MASONTOWN...REEDSVILLE AND ARTHURDALE.
MOTORISTS SHOULD BE ALERT TO RAPID RISES ON LOCAL STREAMS
IN THESE AREAS AS LOWLAND AND POOR DRAINAGE FLOODING IS
POSSIBLE THRU THE REMAINDER OF THE MORNING BEFORE RECEDING.

ALL STORMS HAVE MOVED EAST OF THE AFFECTED AREAS BUT STREAMS
WILL CONTINUE TO RISE IN THE AFFECTED AREAS DUE TO RAPID RUNOFF.
Special weather statement, Jul 5, 11:00 AM EDT, 2 hours 8 minutes before
OHZ041-051615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO NORTHERN COLUMBIANA COUNTY BEFORE
1115 AM EDT AFFECTING SALEM...NORTH GEORGETOWN...AND LEATONIA
AND THEN MOVE SOUTHEASTWARD ACROSS THE REMAINDER OF THE COUNTY.
THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS FROM 30 TO 40 MPH
AND DANGEROUS LIGHTNING. AL%SO HEAVY RAINFALL IS  POSSIBLE OF
ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:40 AM EDT, 1 hour 28 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST MERWCER COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:41 AM EDT, 1 hour 27 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT...CORRECTION FOR LAWRENCE COUNTY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST LAWRENCE COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LEbSS THAN ONE HOUR.
Special weather statement, Jul 5, 12:02 PM EDT, 1 hour 6 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
030-WVZ001>003-052000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT THU JUL 5 2001

...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...

STORMS ACROSS THE REGION THIS AFTERNOON MAY CONTAIN
SMALL HAIL...WIND GUSTS UP TO 40 MPH OR SO...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS OF UP TO AN INCH
OF RAIN IN A SHORT PERIOD OF TIME IS ALSO POSSIBLE.

BE ALERT TO CHANGING WEATHER CONDITIONS IF YOU ARE OUTDOORS OR
TRAVELING ON THE ROADWAYS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:37 AM EDTFlash Flood WarningPBZGreene3 hr
Jul 5, 2:55 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.